Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 334, NWS Wilmington, OH

November 12, 2003Logan County, Union County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Nov 12, 2003, 5:43 PM EST for Logan County, Union County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 5:43 PM EST (22:43 UTC)
Expired
Nov 12, 2003, 6:30 PM EST
In force
47 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Logan County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 3:20 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 122243
SVRILN
OHC091-159-122330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
543 PM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN OHIO...
  UNION COUNTY IN OHIO...

* UNTIL 630 PM EST...

* AT 543 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF RICHWOOD...OR ABOUT 10 MILES
  NORTHEAST OF MARYSVILLE...MOVING EAST AT 90 MPH. DAMAGING WINDS IN
  EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARYSVILLE...
  RICHWOOD...
  WEST MANSFIELD...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4048 8365 4033 8367 4020 8330 4047 8327

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:40 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 12, 3:40 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EST WED NOV 12 2003

.DISCUSSION...

CONVECTION BEGINNING TO INITIATE ALONG FRONT OVER NE INDIANA...BUT
UPDRAFTS HAVING A BIT OF A TUF TIME IN A QUITE DRY ENVIRONMENT.  AT
ANY RATE...ACTIVITY SHUD INCREASE IN COVERAGE AND INTENSITY AS WE
HIT PEAK HEATING.  RIGHT NOW PLAN ON CARRYING LIKELY POPS ALL ZONES
VERY EARLY TONIGHT TAPERING QUICKLY.  TORNADO WATCH IN EFFECT UNTIL
9 PM DUE TO HIGHLY SHEARED ATMOS.

BEHIND FRONT EXPECT A RELATIVELY CALM-CLEAR PERIOD THIS
EVENING...THEN A RAPID INCREASE IN WIND AND CLOUD.  MODELS CONTINUE
TO ADVERTISE VERTICAL THETA SURFACES FROM ABOVE 850 MB TO THE
SFC...WITH WINDS ABOVE 50 KTS IN THIS LAYER.  GRADIENT INCREASES
STEADILY THIS EVENING AS THE MODELS INDICATE A 12-14 MB DROP IN THE
LOW PRESSURE AS IT MOVES ACROSS THE LAKES.  PLENTY OF GUSTS IN THE
40-50 KT RANGE UPSTREAM ACRS IOWA THIS AFTERNOON...AND WE SHOULD SEE
GUSTS ALMOST THIS STRONG TONIGHT.  WILL CONINTUE ADVISORY...GUSTS TO
50 MPH NORTH AND 45 SOUTH.

DECENT FETCH FOR SOME LAKE SHSN OVER THE FAR NORTH THURSDAY...AND IN
FACT THE ETA SUGGESTING A BAND WILL SET UP.  FOR NOW PLAN ON
CONTINUING LOW CHC POPS...AND WITH TEMPERATURES EXPECTED ABOVE
FREEZING DONT ANTICIPATE ACCUMS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY TONIGHT.
KY...WIND ADVISORY TONIGHT.
OH...WIND ADVISORY TONIGHT.

&&

JOHNSTONE
Hazardous weather outlook, Nov 12, 11:50 AM EST, 5 hours 53 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-122115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A DEVELOPING LOW PRESSURE SYSTEM THAT WILL MOVE ACROSS THE GREAT
LAKES WILL CAUSE A STRENGTHENING COLD FRONT TO SWEEP ACROSS THE
REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. SEVERE
THUNDERSTORMS MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT. IN
ADDITION...STRONG WINDS WILL OCCUR IN THE WAKE OF THE COLD FRONT.
PLEASE REFER TO THE SEVERE WEATHER OUTLOOK AND WIND ADVISORY FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Nov 12, 11:46 AM EST, 5 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-122200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1146 AM EST WED NOV 12 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

A STRENGTHENING COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS
AFTERNOON AND EARLY THIS EVENING. A WARM AND MOIST AIRMASS REMAINS
IN PLACE AND WITH SOME HEATING AS CLOUDS THIN DURING THE DAY...THE
ATMOSPHERE WILL BECOME UNSTABLE.

A LINE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IS EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE COLD FRONT AS IT SWEEPS THROUGH THE
AREA BETWEEN 3 AND 6 PM.  THE STORM PREDICTION CENTER HAS PLACED ALL
OF OHIO TO THE NORTH OF A CINCINNATI TO CHILLICOTHE LINE IN A
MODERATE RISK FOR SEVERE WEATHER.  THE REST OF THE AREA IS UNDER A
SLIGHT RISK.

DAMAGING WINDS WILL BE THE PRIMARY THREAT. THERE IS ALSO THE
POTENTIAL FOR ISOLATED TORNADOES AND LARGE HAIL.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 5:47 PM ESTSevere Thunderstorm WarningILNLogan, Union43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.